Alert archive / North Carolina / Flash Flood Watches in 2011
Flash Flood Watch 5, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood watch at Sep 22, 2011, 3:31 PM EDT for 20 counties in North Carolina. It took effect at Sep 22, 2011, 6:00 PM EDT. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2011, 3:31 PM EDT (19:31 UTC)
- In effect from
- Sep 22, 2011, 6:00 PM EDT
- Expired
- Sep 23, 2011, 3:51 PM EDT
- In force
- 22 hr
- Issued by
- NWS Raleigh, NC
- Flood severity
- None
Counties Alamance County, NC, Anson County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 77 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
315 WGUS62 KRAH 221931 FFARAH URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE RALEIGH NC 331 PM EDT THU SEP 22 2011 ...FLASH FLOOD WATCH IN EFFECT FROM 6PM TONIGHT THROUGH 6PM FRIDAY... .MOISTURE ADVECTION FROM THE GULF OF MEXICO WILL OVERSPREAD CENTRAL NORTH CAROLINA THROUGH FRIDAY EVENING AS A LOW PRESSURE SYSTEM REMAINS NEARLY STATIONARY OVER THE WESTERN GREAT LAKES. HEAVY RAINFALL IS EXPECTED ACROSS THE AREA WITH FLASH FLOODING POSSIBLE IN AREAS WEST OF US HIGHWAY 1 WHERE FLASH FLOOD GUIDANCE IS LOWER DUE TO MORE SATURATED SOILS. URBAN AREAS WILL BE ESPECIALLY SUSCEPTIBLE TO FLOODING. NCZ007>010-021>026-038>041-073>076-083-084-232200- /O.NEW.KRAH.FF.A.0005.110922T2200Z-110923T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY- MOORE-LEE-ANSON-RICHMOND- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...WINSTON-SALEM...GREENSBORO...HIGH POINT... BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...LEXINGTON... ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...WADESBORO...ROCKINGHAM 331 PM EDT THU SEP 22 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CENTRAL NORTH CAROLINA... INCLUDING THE FOLLOWING AREAS...ALAMANCE...ANSON...CHATHAM... DAVIDSON...DURHAM...FORSYTH...FRANKLIN...GRANVILLE... GUILFORD...LEE...MONTGOMERY...MOORE...ORANGE...PERSON... RANDOLPH...RICHMOND...STANLY...VANCE...WAKE AND WARREN. * THROUGH FRIDAY AFTERNOON * SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE THIS EVENING INTO THE OVERNIGHT HOURS ACROSS THE WESTERN PIEDMONT WHERE SATURATED SOILS WILL INCREASE THE THREAT OF FLASH FLOODING...ESPECIALLY IN URBAN AREAS * WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES MAY CAUSE URBAN AND LOW LYING AREAS ALONG CREEKS AND STREAMS TO FLOOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
4 follow-up statements
815 WGUS62 KRAH 230434 AAA FFARAH FLOOD WATCH...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1234 AM EDT FRI SEP 23 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH 6PM THIS AFTERNOON... .MOISTURE FROM THE GULF OF MEXICO WILL OVERSPREAD CENTRAL NORTH CAROLINA TODAY AS AN UPPER LEVEL LOW REMAINS NEARLY STATIONARY OVER THE UPPER GREAT LAKES. HEAVY RAINFALL AND FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IN URBAN AREAS. NCZ007>010-021>026-038>041-073>076-083-084-232200- /O.CON.KRAH.FF.A.0005.000000T0000Z-110923T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY- MOORE-LEE-ANSON-RICHMOND- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...WINSTON-SALEM...GREENSBORO...HIGH POINT... BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...LEXINGTON... ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...WADESBORO...ROCKINGHAM 1234 AM EDT FRI SEP 23 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING AREAS...ALAMANCE...ANSON...CHATHAM...DAVIDSON...DURHAM... FORSYTH...FRANKLIN...GRANVILLE...GUILFORD...LEE...MONTGOMERY... MOORE...ORANGE...PERSON...RANDOLPH...RICHMOND...STANLY... VANCE...WAKE AND WARREN. * THROUGH THIS AFTERNOON * SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS THE AREA TODAY. ADDITIONAL RAINFALL COMBINED WITH SATURATED SOILS FROM RECENT RAINFALL WILL CREATE A SITUATION IN WHICH FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IN URBAN AREAS * WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES MAY CAUSE FLOODING IN URBAN AND LOW LYING AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE ACTION IF FLASH FLOOD WARNINGS ARE ISSUED. $$
870 WGUS62 KRAH 230807 AAA FFARAH URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 407 AM EDT FRI SEP 23 2011 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH MIDNIGHT TONIGHT... .THE COMBINATION OF A SLOW MOVING COLD FRONT APPROACHING FROM THE WEST AND ABUNDANT MOISTURE FROM THE ATLANTIC AND GULF OF MEXICO WILL RESULT IN PERIODS OF HEAVY RAIN ALONG AND WEST OF THE HIGHWAY 1 CORRIDOR THROUGH THIS EVENING. FLASH FLOODING WILL BE POSSIBLE... ESPECIALLY IN URBAN AND LOW LYING AREAS. NCZ007>010-021>026-038>041-073>076-083-084-240400- /O.EXT.KRAH.FF.A.0005.000000T0000Z-110924T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY- MOORE-LEE-ANSON-RICHMOND- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...WINSTON-SALEM...GREENSBORO...HIGH POINT... BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...LEXINGTON... ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...WADESBORO...ROCKINGHAM 407 AM EDT FRI SEP 23 2011 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH MIDNIGHT TONIGHT... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING AREAS...ALAMANCE...ANSON...CHATHAM...DAVIDSON...DURHAM... FORSYTH...FRANKLIN...GRANVILLE...GUILFORD...LEE...MONTGOMERY... MOORE...ORANGE...PERSON...RANDOLPH...RICHMOND...STANLY... VANCE...WAKE AND WARREN. * THROUGH MIDNIGHT TONIGHT. * SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS THE AREA TODAY IN ADVANCE OF A SLOW MOVING COLD FRONT APPROACHING FROM THE WEST. ADDITIONAL RAINFALL COMBINED WITH SATURATED SOILS FROM RECENT RAINFALL WILL CREATE A SITUATION IN WHICH FLASH FLOODING WILL BE POSSIBLE. * WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES MAY CAUSE FLOODING TODAY INTO TONIGHT...ESPECIALLY IN URBAN AND LOW LYING AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION... BE PREPARED TO TAKE ACTION IF FLASH FLOOD WARNINGS ARE ISSUED. $$ VINCENT
403 WGUS62 KRAH 231551 FFARAH FLOOD WATCH NATIONAL WEATHER SERVICE RALEIGH NC 1151 AM EDT FRI SEP 23 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR SECTIONS OF CENTRAL NC... .THE COMBINATION OF A SLOW MOVING COLD FRONT APPROACHING FROM THE WEST AND ABUNDANT MOISTURE FROM THE ATLANTIC AND GULF OF MEXICO WILL RESULT IN PERIODS OF HEAVY RAIN ALONG AND WEST OF THE HIGHWAY 1 CORRIDOR THROUGH THIS EVENING. NCZ007>010-021>026-038>041-073>076-083-084-240400- /O.CON.KRAH.FF.A.0005.000000T0000Z-110924T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY- MOORE-LEE-ANSON-RICHMOND- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...WINSTON-SALEM...GREENSBORO...HIGH POINT... BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...LEXINGTON... ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...WADESBORO...ROCKINGHAM 1151 AM EDT FRI SEP 23 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING AREAS...ALAMANCE...ANSON...CHATHAM...DAVIDSON...DURHAM... FORSYTH...FRANKLIN...GRANVILLE...GUILFORD...LEE...MONTGOMERY... MOORE...ORANGE...PERSON...RANDOLPH...RICHMOND...STANLY... VANCE...WAKE AND WARREN. * THROUGH THIS EVENING * SHOWERS AND A FEW THUNDERSTORMS WILL DRIFT EAST ACROSS THE AREA THIS AFTERNOON IN ADVANCE OF A SLOW MOVING COLD FRONT. THIS HEAVY RAINFALL COMBINED WITH SATURATED SOILS FROM RECENT RAINFALL WILL CREATE A SITUATION IN WHICH FLASH FLOODING WILL BE POSSIBLE. * WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES MAY CAUSE FLOODING THROUGH TONIGHT...ESPECIALLY IN URBAN AND LOW LYING AREAS. SECTIONS OF DAVIDSON AND GUILFORD COUNTIES HAVE ALREADY RECEIVED BETWEEN ONE AND TWO INCHES OF RAIN BETWEEN 8 AM AND 11 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION... BE PREPARED TO TAKE ACTION IF FLASH FLOOD WARNINGS ARE ISSUED. $$
109 WGUS62 KRAH 231951 FFARAH FLOOD WATCH NATIONAL WEATHER SERVICE RALEIGH NC 351 PM EDT FRI SEP 23 2011 ...FLASH FLOOD WATCH CANCELED... NCZ007>010-021>026-038>041-073>076-083-084-232100- /O.CAN.KRAH.FF.A.0005.000000T0000Z-110924T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY- MOORE-LEE-ANSON-RICHMOND- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...WINSTON-SALEM...GREENSBORO...HIGH POINT... BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...LEXINGTON... ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...WADESBORO...ROCKINGHAM 351 PM EDT FRI SEP 23 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL NORTH CAROLINA HAS BEEN CANCELLED. THE HEAVY RAIN HAS EXITED THE AREA... AND THE RISK FOR WIDESPREAD FLOODING HAS DIMINISHED. MUCH OF THE AREA RECEIVED BETWEEN ONE HALF INCH AND TWO INCHES OF RAIN SINCE YESTERDAY... AND SOME LOCATIONS HAVE RECEIVED AS MUCH AS THREE INCHES OF RAIN. WATER LEVELS ON AREA CREEKS AND STREAMS WILL REMAIN ELEVATED TONIGHT... BUT THERE IS NO LONGER A THREAT OF FLOODING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood watch went out at Sep 22, 2:53 PM EDT, 38 minutes earlier.
Area forecast discussion, Sep 22, 2:53 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 253 PM EDT THU SEP 22 2011 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND AS MOIST AIR FROM THE GULF OF MEXICO WILL CONTINUED TO BE USHERED INTO CENTRAL NORTH CAROLINA. && .NEAR TERM /THROUGH FRIDAY/... AS OF 245 PM THURSDAY... SATELLITE AND WATER VAPOR IMAGERY CONTINUE TO SHOW A NEAR STAGNANT WEATHER PATTERN THIS AFTERNOON WITH LOW PRESSURE CENTERED OVER THE WESTERN GREAT LAKES WITH A COLD FRONT EXTENDING DOWN THROUGH THE OHIO VALLEY. THIS COUPLED WITH A STRONG BERMUDA HIGH HAVE SET UP STRONG MOISTURE ADVECTION FROM THE GULF OF MEXICO WITH OVER TWO INCHES OF PRECIPITABLE WATER ACROSS THE CAROLINA COAST. AS AN UPPER LEVEL JET BEGINS TO STRENGTHEN OVER THE WESTERN PIEDMONT...UPPER LEVEL DIVERGENCE WILL INCREASE PULLING MOISTURE NORTH AND WESTWARD AS THE AFTERNOON CONTINUES. VIRTUALLY ALL THE MODELS ARE SHOWING A HEAVY RAIN EVENT SETTING UP FOR LATE THIS AFTERNOON AND EVENING THROUGH THE END OF THE NEAR TERM PERIOD AS THE LOW PRESSURE SYSTEM MEANDERS SOUTHWARD. OBSERVATIONS THIS AFTERNOON CONTINUE TO SHOW A DIFFERENTIAL HEATING BOUNDARY ACROSS THE WESTERN PIEDMONT. THIS WILL LEAD TO MORE STRATIFORM PRECIPITATION TO THE WEST WITH MORE CONVECTIVE SHOWERS AND THUNDERSTORMS TO THE EAST AS THE EVENING PROGRESSES. SHEAR AND INSTABILITY PARAMETERS ARE NOT OVERLY IMPRESSIVE BUT MAY SUPPORT AN ISOLATED THREAT OF SEVERE STORMS IN THE EAST IF AT ALL. THE MAIN THREAT WILL BE OF COURSE HEAVY RAIN AND FLASH FLOODING. WITH A ROUND OF SHOWERS AND STORMS YESTERDAY...FLASH FLOOD GUIDANCE FROM THE TRIANGLE WESTWARD IS VERY LOW. THUS WILL HOIST FLASH FLOOD WATCH STARTING 6PM THIS EVENING CONTINUING THROUGH 6PM FRIDAY. WIDESPREAD RAINFALL ESTIMATES OF 1-2 INCHES WILL BE POSSIBLE THROUGH THE NEAR TERM WITH HEAVIER AMOUNTS IN LOCALIZED THUNDERSTORMS. CONDITIONS WILL CONTINUE TO DETERIORATE THIS EVENING AS CEILINGS AND VISIBILITIES WILL DROP THROUGH THE OVERNIGHT HOURS REACHING LIFR JUST BEFORE SUNRISE IN MOST AREAS...BEFORE GRADUALLY IMPROVING INTO THE EARLY AFTERNOON. ON FRIDAY AFTERNOON INTO FRIDAY EVENING THE AXIS OF LARGEST QPF WILL SHIFT SLIGHTLY TO THE EAST AND SHOULD YIELD LESS RAINFALL IN THE WEST AND MORE OVER THE SANDHILLS AND COASTAL PLAIN BUT THE TIMING OF THIS IS UNCERTAIN AND WILL ULTIMATELY DETERMINE ACCUMULATION FROM WEST TO EAST. TEMPERATURES THROUGHOUT THE PERIOD WILL BE DICTATED BY CLOUD COVER AND PRECIPITATION BUT HIGHS TODAY WILL BE MID TO UPPER 70S NORTHWEST TO LOW TO MID 80S SOUTHEAST. A BIT MORE UNIFORM WITH THE HIGHS ON FRIDAY WITH UPPER 70S TO LOW 80S. LOWS IN THE UPPER 60S TO NEAR 70 TONIGHT WITH MID 60S IN THE NORTHWEST TO NEAR 70 SOUTHEAST ON FRIDAY NIGHT. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 245 PM THURSDAY... COMPARED TO YESTERDAY'S RUNS... THE LATEST MODELS HAVE TRENDED MUCH SLOWER AND MORE WESTWARD WITH THE VORTEX OVER THE MIDWEST. YESTERDAY'S RUNS HAD THE LOW MEANDERING AROUND THE LOWER GREAT LAKES BEFORE ALLOWING IT TO BE PICKED UP BY THE WESTERLIES ACROSS CANADA AND PUSHED EASTWARD. BUT THESE LATEST RUNS KEEP THE LOW DETACHED FROM THE WESTERLIES... AND AS SUCH HAVE TRENDED MUCH SLOWER/WESTWARD WITH THE LOW... IN LINE WITH YESTERDAY'S GEFS ENSEMBLE MEAN. WITH A DEEP MOIST SOUTH AND SOUTHWESTERLY FLOW FROM 850-500 MB PERSISTING ALONG WITH A LONG FETCH OF ATLANTIC MOISTURE IN THE LOW LEVELS AND A LINGERING SURFACE TROUGH THROUGH CENTRAL NC... IT APPEARS THAT ABOVE-NORMAL RAIN CHANCES WILL HOLD INTO THE WEEKEND... BUT UNCERTAINTY IN THE DETAILS REMAINS. FOR SATURDAY/SATURDAY NIGHT: THE MID LEVEL LOW WILL HOLD OVER NORTHERN IL THROUGH SATURDAY NIGHT... WHILE THE WEAK SURFACE FRONTAL ZONE CONTINUES TO EXTEND THROUGH CENTRAL NC. THE GFS/ECMWF SUGGEST THAT A SLUG OF DRIER MID LEVEL AIR (EVIDENT ON THIS MORNING'S SOUNDINGS FROM AMA AND ABQ) WILL SWING AROUND THE BASE OF THE LOW UP INTO NC... HOWEVER THE GFS KEEPS THIS DRY PUNCH TO OUR WEST WHICH HOLDS MORE RAINFALL BACK OVER CENTRAL NC... WHILE THE ECMWF IS MORE EAST WITH THE DRY PUNCH WHICH BRINGS AN END TO PRECIP DURING SATURDAY AFTERNOON. (THE NAM STILL WANTS TO DEEPEN A LOW OFF THE NC COAST SATURDAY WHICH HAS RAMIFICATIONS ON PRECIP AMOUNTS AND TIMING ALONG WITH WIND AND TEMPS. THIS SOLUTION WAS NOT PREFERRED.) THIS SORT OF DISAGREEMENT IS TOUGH TO RESOLVE WITH ANY KIND OF PRECISION... SO WILL LEAN TOWARD A MODEL MEAN FOR PRECIP CHANCES... WHICH IS CLOSE TO THE SREF MEAN PRECIP PROBABILITIES. AFTER LOW CHANCES OF SHOWERS IN THE MORNING... WILL HOLD ONTO LIKELY POPS EAST AND CHANCE POPS WEST SATURDAY AFTERNOON/EVENING... TAPERING BACK DOWN OVERNIGHT WITH STABILIZATION. HIGHS 79-85. FOR SUNDAY/SUNDAY NIGHT: IN SHORT... WILL FOLLOW PERSISTENCE. THE LOW IS LIKELY TO STAY PUT OVER NORTHERN IL WHILE THE SURFACE FRONTAL ZONE SITS OVER CENTRAL NC. STRONGER LOW LEVEL SOUTHWESTERLY WINDS OVER EASTERN NC ACCOMPANIED BY WEAK SHEARED VORTICITY... WEAK BUT PERSISTENT UPPER DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THE UPPER JET OVER THE CENTRAL APPALACHIANS... AND ABOVE-NORMAL PRECIPITABLE WATER SHOULD HELP KEEP HIGH RAIN CHANCES OVER THE EASTERN CWA WITH LOWER CHANCES IN THE WEST. HIGHS 81-85. -GIH && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 245 PM THURSDAY... AS NOTED ABOVE... SIGNIFICANT CHANGES IN THE MODELS' HANDLINGS OF THE MIDWEST MID-UPPER LEVEL LOW COMPARED TO YESTERDAY'S OUTPUT WILL NECESSITATE A SHIFT IN THE FORECAST TOWARD MORE MILD AND SLIGHTLY WETTER CONDITIONS. DUE TO THIS LARGE SHIFT IN MODEL SOLUTIONS... FORECAST CONFIDENCE IN THIS TIME FRAME REMAINS LOWER THAN USUAL... ALTHOUGH IT SHOULD BE NOTED THAT THE LATEST MODELS ARE IN FAIRLY GOOD AGREEMENT UNTIL EARLY WEDNESDAY. FOR MONDAY/TUESDAY: CONSENSUS OF THE LATEST MODEL RUNS PLACES THE LOW OVER NORTHERN IL EARLY MONDAY THEN WANDERS IT TO THE ENE OVER SOUTHERN LOWER MI THROUGH TUESDAY. AT THIS POINT... THE VORTEX WILL BE MATURE WITH AT LEAST A COUPLE OF DRY AIR STREAKS ROTATING AROUND THE CYCLONE ITSELF. ONE OF THESE IS PROJECTED BY BOTH THE GFS AND ECMWF TO BE PUNCHING UP THROUGH CENTRAL NC MONDAY... WITH ONE MOIST CONVEYOR BELT OVER AND OFF THE NC COAST AND ANOTHER OVER THE WEST SLOPES OF THE APPALACHIANS (ALONG AND WEST OF THE SURFACE FRONT LIKELY TO BE ALIGNED ALONG THE NC FOOTHILLS MONDAY... AND ALONG A 25-30 KT LOW LEVEL JET). SUCH A SCENARIO WILL YIELD ONLY SMALL COVERAGE AND LIGHT QPF OVER CENTRAL NC. WHILE MODEL ERRORS FOR SUCH A FEATURE COULD BE LARGE... THE GOOD AGREEMENT AMONG THE OPERATIONAL MODELS SUPPORTS HAVING JUST A SMALL CHANCE OF PRECIP MONDAY/MONDAY NIGHT. BUT SURFACE DEW POINTS ESPECIALLY IN THE EASTERN CWA ARE LIKELY TO BE HIGH ENOUGH FOR MODERATE INSTABILITY ESPECIALLY ALONG/EAST OF I-95 MONDAY AFTERNOON/EVENING... SO WILL CARRY HIGHER POPS HERE. BY TUESDAY... THE GFS/ECMWF BOTH KICK THE WEST-SLOPES LOW LEVEL JET AXIS/WARM CONVEYOR BELT EASTWARD TO OVER THE PIEDMONT... WITH PRECIPITABLE WATER VALUES IN CENTRAL NC REBOUNDING TO 150 PERCENT OF NORMAL. WILL GO WITH HIGHER POPS ON TUESDAY BUT STILL KEEP THEM IN THE CHANCE RANGE GIVEN THE UNCERTAINTY. HIGHS BOTH DAY IN THE UPPER 70S TO LOWER 80S AND LOWS IN THE 50S LOOK REASONABLE. FOR WEDNESDAY/THURSDAY: THE SPREAD IN MODEL SOLUTIONS GROWS LARGER. WHILE MOST FAVOR TAKING THE LOW SLOWLY EASTWARD OVER THE EASTERN GREAT LAKES AS IT FILLS... THE 00Z/22 ECMWF WANTS TO KEEP IT A CLOSED LOW AND DROP IT SSE TOWARD NC BY THURSDAY. IT IS UNCLEAR IF THIS WILL REMAIN A CLOSED CIRCULATION OR WEAKEN TO AN OPEN WAVE AS IT TRACKS EAST. CONSIDERING THAT BY THIS TIME THE VORTEX SHOULD STILL BE REMOVED FROM THE FASTER MID LEVEL FLOW WELL TO ITS NORTH... AND ANY MID LEVEL JET SHOULD BE DISPLACED WELL TO THE WNW OVER THE PACIFIC NORTHWEST... I AM SKEPTICAL ABOUT HOW QUICKLY THIS LOW WILL KICK OFF TO THE EAST. WILL LEAN MORE TOWARD THE SLOWER ECMWF BUT WITHOUT THE STRONG SOUTHWARD DIG. IN EITHER CASE... THE SURFACE FRONT IS EXPECTED TO HAVE PUSHED TO OUR SOUTHEAST WITH FALLING PRECIPITABLE WATER VALUES... AND THERE SHOULD BE ENOUGH DRY AIR WRAPPING AROUND THE LOW TO KEEP POPS AT JUST A SLIGHT CHANCE. WILL BUMP UP TEMPS A BIT TO NEAR OR JUST OVER CLIMATOLOGY... WITH HIGHS IN THE UPPER 70S TO MID 80S. -GIH && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 135 PM... FOR THE MOST PART THIS AFTERNOON WILL BE A BORDERLINE VFR/MVFR DAY WITH THE WORST CONDITIONS IN THE WEST. BY THIS EVENING CONDITIONS WILL BEGIN TO DETERIORATE WITH RAIN APPROACHING FROM THE SOUTH. RAIN WILL BE MORE STRATIFORM IN NATURE TO THE WEST AND MORE CONVECTIVE IN NATURE TO THE EAST WHERE DAYTIME HEATING HAS ALLOWED FOR MORE UNSTABLE CONDITIONS TO DEVELOP. CAN NOT RULE OUT A SEVERE STORM OR TWO IN THE EAST BUT THIS WOULD BE ISOLATED AT BEST WITH GENERAL SHOWERS AND THUNDERSTORMS MORE LIKELY PREVAILING. EXPECT RAIN TO OVERSPREAD THE AREA BY 00Z EXTENDING THROUGH THE END OF THE TAF PERIOD.WINDS WILL BE LIGHT AND OUT OF THE SOUTH TO SOUTHEAST OVERNIGHT...TAKING ON A MORE EASTERLY DIRECTION BY LATE MORNING TOMORROW. AS THE NIGHT PROGRESSES...CEILINGS AND VISIBILITIES WILL DETERIORATE WITH IFR LIKELY AND LIFR POSSIBLE...EXPECT THE WORST CONDITIONS BETWEEN 12 AND 15Z FRIDAY. ADVERSE CONDITIONS WILL REMAIN A POSSIBILITY INTO NEXT WEEK AS A SLOW MOVING FRONT TO THE WEST COMBINED WITH STATIC HIGH PRESSURE OVER THE ATLANTIC KEEP A FETCH OF TROPICAL MOISTURE ENTRENCHED OVER CENTRAL NC. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DJF NEAR TERM...ELLIS SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...ELLIS
Hazardous weather outlook, Sep 22, 4:25 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 425 AM EDT THU SEP 22 2011 NCZ007>011-021>028-038>043-073>078-083>086-088-089-231000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 425 AM EDT THU SEP 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING TODAY...BECOMING MORE NUMEROUS TONIGHT...WILL PRODUCE BRIEFLY HEAVY RAINFALL IN A MOIST AIR MASS. THE PRIMARY THREAT WILL BE URBAN AND POOR DRAINAGE FLOODING FROM ANY REPEATED SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS FROM FRIDAY THROUGH MUCH OF THE WEEKEND WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE BRIEFLY HEAVY RAINFALL IN A MOIST AIR MASS. THE PRIMARY THREAT WILL BE URBAN AND POOR DRAINAGE FLOODING FROM ANY REPEATED SHOWERS AND THUNDERSTORMS. OVER THE WEEKEND...THE GREATER POTENTIAL FOR ANY HEAVIER RAINFALL WILL TREND TO THE EAST...MAINLY ALONG AND EAST OF HIGHWAY 1. DJF
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:43 PM EDT | Areal Flood Advisory | RAH | Wake | 3 hr |
| Sep 21, 9:03 PM EDT | Flash Flood Warning | RAH | Wake | 3 hr |
| Sep 21, 9:50 PM EDT | Areal Flood Advisory | RAH | Chatham, Lee, Moore | 94 min |
| Sep 21, 10:37 PM EDT | Areal Flood Advisory | RAH | Franklin, Nash | 104 min |
| Sep 22, 12:13 AM EDT | Special Weather Statement | RAH | Halifax | 47 min |
Nearby
Flash Flood Watches in North Carolina, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.